Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 12, NWS Lincoln, IL

May 15, 2009Fulton County, Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 15, 2009, 9:03 AM CDT for Fulton County, Knox County, Illinois. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 9:03 AM CDT (14:03 UTC)
Expired
May 15, 2009, 3:00 PM CDT
In force
6 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Fulton County, IL, Knox County, IL

The radar

The Lincoln radar (KILX), 97 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:15 AM CDTFLASH FLOODFarmington, ILSECTION OF HIGHWAYS 116 AND 78 CLOSED DUE TO WATER OVER ROADS. ALSO WATER IN AN OFFICE BUILDING IN THE AREA.
May 15, 10:45 AM CDTFLASH FLOODFarmington, ILSEVERAL SMALL STREAMS OUT OF BANKS IN NORTHERN HALF OF COUNTY
May 15, 12:15 PM CDTHEAVY RAIN 3.355 Ne Avon, IL3.35 INCHES OF RAIN SINCE MIDNIGHT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KILX 151403
FFWILX
ILC057-095-152000-
/O.NEW.KILX.FF.W.0012.090515T1403Z-090515T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
903 AM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FULTON COUNTY IN WEST CENTRAL ILLINOIS...
  SOUTHERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 300 PM CDT.

* AT 852 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUE MOVING ACROSS THE
  WARNED AREA. UP TO 3 INCHES OF RAINFALL HAS BEEN ESTIMATED BY RADAR
  SINCE 5 AM CDT AND AN ADDITIONAL 2 INCHES WILL BE POSSIBLE THROUGH
  EARLY AFTERNOON. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ABINGDON...AVON...FAIRVIEW...FARMINGTON...LONDON MILLS...MAQUON...
  YATES CITY...DELONG...ELLISVILLE...MIDDLE GROVE...NORRIS AND ST.
  AUGUSTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

REPORT ANY FLOODING TO YOUR LOCAL EMERGENCY MANAGER...OR THE NEAREST
LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4085 8999 4062 8999 4053 9045 4088 9045

$$
1 follow-up statement
000 
WGUS73 KILX 151537
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1037 AM CDT FRI MAY 15 2009

ILC057-095-152000-
/O.CON.KILX.FF.W.0012.000000T0000Z-090515T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FULTON-KNOX-
1037 AM CDT FRI MAY 15 2009

...A FLASH FLOOD WARNING FOR EXCESSIVE RAIN REMAINS IN EFFECT UNTIL
300 PM CDT FOR SOUTHERN KNOX AND NORTHERN FULTON COUNTIES...

AT 1035 AM CDT...RAINFALL ESTIMATES HAD CLIMBED TO OVER 3 INCHES
ALONG THE KNOX/FULTON COUNTY BORDER.  RAINFALL MAY DIMINISH BRIEFLY
LATE THIS MORNING...BUT THEN PICK UP AGAIN EARLY THIS AFTERNOON WITH
ANOTHER 1 TO 2 INCHES OF RAIN POSSIBLE.

LOCATIONS IMPACTED INCLUDE ABINGDON...AVON...FAIRVIEW...FARMINGTON...
LONDON MILLS...MAQUON AND YATES CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 4085 8999 4062 8999 4053 9045 4088 9045

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 15, 6:50 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 15, 6:50 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
650 AM CDT FRI MAY 15 2009

.DISCUSSION...
ISSUED 317 AM CDT FRI MAY 15 2009
UPPER LEVEL TROF TRYING TO DIG INTO THE ROCKIES...WITH A SFC LOW
DEVELOPING IN THE NRN PLAINS. FRONTAL BOUNDARY ASSOCIATED WITH
WEDNESDAYS WEATHER IS STILL STRETCHED FROM KS INTO THE MID
ATLANTIC STATES. THIS WILL PLAY A ROLE WITH THE COMING FORECAST.
MAIN ISSUES ARE THIS FRONT AND ITS INTERACTION WITH AN APPROACHING
WAVE FOR THE NEXT TWO DAYS. MODELS ARE ACTUALLY IN PRETTY DECENT
AGREEMENT OVERALL. MAJOR DIFFERENCES IN THE MODELS CROP UP IN THE
EARLY PARTS OF NEXT WEEK WITH THE ECMWF MAINTAINING A SLOWER
PROGRESSION OF AN UPPER WAVE...AND THE GFS BUILDING IN A MASSIVE
UPPER LEVEL RIDGE...WITH DRY AND HOT WEATHER FOR THE MIDWEST AND
THE SERN CONUS. FOR THE MOST PART...THE FORECAST IS NOT REALLY
AFFECTED BY THIS DIFFERENCE...AS THE FORECAST IS DRY EITHER WAY
FOR DAYS 3 THRU 5.

SHORT TERM...TODAY AND TOMORROW...
BOUNDARY TO THE SOUTH STILL PROGGED TO BEGIN DRIFTING NORTH WITH
WAA AT THE SFC...HOWEVER... NAM/WRF MAY BE PUSHING IT A LITTLE TOO
FAR NORTH AS THE THUNDERSTORM COMPLEX MOVING ACROSS IA AND MO THIS
MORNING MAY KEEP THE LOW LEVELS A BIT COOLER. SO...FRONTAL
POSITION IS A BIT PROBLEMATIC. HOWEVER...THE UPPER WAVE/LLJ
ENHANCED SHOWERS SHOULD CONTINUE INTO THIS MORNING. THE
FRONT SHOULD DRIFT NWD...ALLOWING FOR SOME WAA SHOWERS LATER IN
THE AFTERNOON. ESSENTIALLY...SEVERAL WEAK INFLUENCES KEEPING POPS
IN FOR MUCH OF TODAY. BIG THREAT FOR SEVERE WEATHER WILL BE LATER
AS THE INSTABILITY MAXIMIZES LATER TODAY...ANCHORING MUCH OF THE
CWA IN A WARM SECTOR ENVIRONMENT. COLD FRONT APPROACHES AND SETS
OFF ANOTHER ROUND OF PRECIP THAT WILL EVENTUALLY MELD INTO A QUASI
LINEAR STRUCTURE YET AGAIN WITH AN AMPLIFIED WIND THREAT IN THE
OVERNIGHT HOURS. EXPECT RAIN TO COME TO AN END IN THE FIRST HALF
OF THE DAY TOMORROW...WITH COOLER TEMPS BEHIND THIS FRONT.

LONG TERM...SUNDAY THROUGH TUESDAY...
ONCE THE SHOWERS CLEAR THE FA ON SATURDAY AFTERNOON...THE MIDWEST
MOVES INTO A DRIER PATTERN...AND SLIGHTLY COOLER THROUGH SUNDAY
NIGHT. 850MB TEMPS IN ECMWF DROP TO 3C TO 6C...BRINGING SLIGHTLY
UNSEASONABLE COOLER TEMPS IN UNTIL THE WARM UP KICKS IN AGAIN WITH
SUNNY SKIES ON MONDAY.

HJS

&&

.AVIATION...
ISSUED 650 AM CDT FRI MAY 15 2009...FOR THE 12Z TAFS

ONGOING SHOWERS AND STORMS WILL CONTINUE FOR MUCH OF THE
MORNING...AS A WARM FRONT LIFTS N ACROSS THE AREA. PIA AND BMI
WILL HAVE THE BEST CHANCE AT IFR VIS AND MVFR CIGS THIS MORNING
DUE TO STRONGER STORMS. WILL TEMPO A COUPLE HOURS OF THOSE
CONDITIONS EARLY THIS MORNING AT BOTH SITES. THE REMAINDER OF C IL
WILL SEE MORE SCATTERED CONVECTION...SO WILL BROAD BRUSH THOSE
AREAS WITH VFR CONDITIONS.

STRONG TO SEVERE STORMS WILL BE POSSIBLE ALONG THE COLD FRONT LATE
THIS AFTERNOON AND EVENING...AS IT MOVES EAST. WILL TEMPO 3 HRS OF
IFR VIS AND CIGS AT ALL SITES DURING THE EVENING. TIMING STILL A
LITTLE IN DOUBT...BUT MORE CONFIDENT ON THE LOW VIS AND CIGS
OCCURRING.

BY MIDNIGHT...THE COLD FRONT SHOULD BE ESE OF MOST TAF
SITES...POSSIBLE NOT DEC/CMI. WENT WITH NW WINDS AND IFR CIGS THE
REMAINDER OF THE NIGHT...ONCE THE STORMS DEPART.

SHIMON
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH SATURDAY
MORNING FOR ILZ027>031-036>038.

&&
Hazardous weather outlook, May 15, 5:40 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
540 AM CDT FRI MAY 15 2009

ILZ027>031-036>038-161100-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
540 AM CDT FRI MAY 15 2009

...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
EVENING...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF THE
STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND LARGE
HAIL. AN ISOLATED TORNADO WILL BE POSSIBLE.

VERY HEAVY RAINFALL IS ALSO EXPECTED. RAINFALL AMOUNTS MAY REACH
BETWEEN 1 AND 2 INCHES...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
THIS RAIN...FALLING ON ALREADY SATURATED SOILS...WILL AGGRAVATE
ONGOING FLOODING PROBLEMS ACROSS THE AREA.

THE STORMS WILL SHIFT SOUTH OF THE AREA LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...MACKINAW...AND
SPOON RIVERS WILL EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 4 PM AND 10 PM.

ILZ040>057-061>063-066>068-071>073-161100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MASON-
MENARD-MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCHUYLER-SCOTT-
SHELBY-VERMILION-
540 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS AFTERNOON AND
OVERNIGHT...AS A COLD FRONT PUSHES EAST ACROSS THE AREA. SOME OF
THE STORMS MAY REACH SEVERE LEVELS...WITH DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. LOCALLY
HEAVY RAINFALL MAY DEVELOP...AND FALL ON ALREADY SATURATED SOILS.
ANY ONGOING FLOODING PROBLEMS ACROSS THE AREA WILL LIKELY BE
AGGRAVATED.

THE STORMS WILL SHIFT SOUTH OF THE AREA BY EARLY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY AREA RIVERS WILL REMAIN AT OR ABOVE FLOOD STAGE FOR THE
NEXT SEVERAL DAYS. IN PARTICULAR...THE ILLINOIS...SANGAMON...LITTLE
WABASH...AND EMBARRAS RIVERS WILL EXPERIENCE FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 6 PM AND 1 AM.

SHIMON

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:28 AM CDTFlash Flood WarningILXKnox, Peoria, Stark5 hr
May 15, 10:55 AM CDTRiver Flood WarningILXFulton6 days
May 15, 10:58 AM CDTRiver Flood WarningILXMcLean, Tazewell, Woodford56 hr
May 15, 11:32 AM CDTAreal Flood AdvisoryILXFulton, Marshall, Peoria, Tazewell, Woodford6 hr
May 15, 2:35 PM CDTFlash Flood WarningILXFulton, Knox, Peoria, Stark6 hr
May 15, 2:38 PM CDTSpecial Weather StatementILXSchuyler67 min
May 15, 3:32 PM CDTFlash Flood WarningILXFulton, Schuyler6 hr
May 15, 3:45 PM CDTTornado WarningILXCass, Morgan, Scott45 min
May 15, 4:00 PM CDTRiver Flood WarningILXCass, Mason9 days
May 15, 4:17 PM CDTFlash Flood WarningILXMarshall, Peoria, Tazewell, Woodford6 hr
May 15, 4:25 PM CDTTornado WarningILXCass, Morgan35 min
May 15, 4:47 PM CDTAreal Flood AdvisoryILXMason, Tazewell6 hr
May 15, 4:49 PM CDTTornado WarningILXCass, Menard, Sangamon26 min
May 15, 5:14 PM CDTTornado WarningILXLogan, Menard, Sangamon46 min
May 15, 5:25 PM CDTAreal Flood AdvisoryILXMcLean, Tazewell, Woodford6 hr
May 15, 5:38 PM CDTAreal Flood AdvisoryILXCass, Mason, Menard6 hr
May 15, 5:40 PM CDTTornado WarningILXLogan, Macon, Sangamon50 min
May 15, 5:46 PM CDTFlash Flood WarningILXMcLean, Tazewell, Woodford5 hr
May 15, 5:54 PM CDTFlash Flood WarningILXCass, Logan, Mason, Menard, Morgan, Sangamon and 2 more6 hr
May 15, 5:58 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott47 min
May 15, 6:06 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion54 min
May 15, 6:11 PM CDTTornado WarningILXMacon35 min
May 15, 6:16 PM CDTSpecial Weather StatementILXMason, Menard59 min
May 15, 6:26 PM CDTSevere Thunderstorm WarningILXLogan, Menard, Sangamon30 min
May 15, 6:27 PM CDTFlash Flood WarningILXDeWitt, Macon6 hr
May 15, 6:38 PM CDTTornado WarningILXChampaign, Vermilion31 min
May 15, 6:42 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Sangamon48 min
May 15, 6:42 PM CDTTornado WarningILXChampaign, Macon, Piatt48 min

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.